Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 313, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 2008, 5:12 PM CDT for Lane County, Scott County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2008, 5:12 PM CDT (22:12 UTC)
- Expired
- Sep 24, 2008, 6:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Lane County, KS, Scott County, KS
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 5:17 PM CDT | TSTM WND GST 75 | 4 Wnw Grigston, KS | |
| Sep 24, 5:17 PM CDT | HAIL 1.25 | 4 Wnw Grigston, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 242212 SVRDDC KSC101-171-242300- /O.NEW.KDDC.SV.W.0313.080924T2212Z-080924T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 512 PM CDT WED SEP 24 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS. NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS. * UNTIL 600 PM CDT * AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF MANNING...MOVING NORTHEAST AT 12 MPH. * LOCATIONS IMPACTED INCLUDE... MANNING... HEALY... RURAL RESIDENCES OF NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3868 10070 3868 10043 3842 10089 3869 10093 TIME...MOT...LOC 2211Z 225DEG 11KT 3856 10083 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:06 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 24, 3:06 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT WED SEP 24 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGE ARE SLIGHT CHANCES FOR THUNDERSTORMS THIS EVENING WITH A FRONTAL BOUNDARY. A SHORTWAVE TROUGH THAT PUSHED A WEAK PACIFIC FRONTAL BOUNDARY INTO SOUTHWEST KANSAS WILL CONTINUE TO MOVE RAPIDLY EAST FROM THE GREAT LAKES. ANOTHER SHORTWAVE TROUGH OVER THE PACIFIC NORTHWEST WILL ACROSS THE NORTHERN CONUS INTO FRIDAY PUSHING A COLD FRONT INTO THE HIGH PLAINS OF NEBRASKA AND SHOULD STAY NORTH OF KANSAS. FOR TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF A SYRACUSE TO LACROSSE LINE LATER THIS AFTERNOON AND EVENING AS A WEAK FRONTAL BOUNDARY LIFTS NORTH. A WEAK CAP IS IN PLACE AND A LITTLE BIT OF CONVERGENCE COULD CAUSE SOME THUNDERSTORMS TO FORM. WITH WEAK WIND SHEAR SEVERE THUNDERSTORMS ARE NOT EXPECTED. THE WRF AND GFS SHOW SOME MID LEVEL INSTABILITY TONIGHT WITH A FEW ELEVATED STORMS POSSIBLE WEST OF DODGE CITY TO HAYS. WITH A LACK OF SURFACE MOISTURE CONVERGENCE NOT SURE IF THIS WILL HAPPEN. WILL KEEP A 20 PERCENT CHANCE IN THE NORTH. OVERNIGHT LOWS WITH SOUTH WINDS FROM 10 TO 15 MPH WILL BE IN THE UPPER 50S TO LOWER 60S. ON THURSDAY LOOK FOR PLENTY OF SUNSHINE WITH MODEL FORECAST SOUNDINGS SHOWING A CAPPING INVERSION. WINDS WILL INCREASE AHEAD OF LEE TROUGH WITH BREEZY SOUTH WINDS OF 15 TO 25 KTS. HIGH TEMPERATURES IN THE MID 80S LOOK GOOD COMPARED TO MODEL FORECAST 850MB TEMPS ABOUT 20C. CLEAR SKIES CONTINUE INTO THURSDAY NIGHT AND FRIDAY WITH THE ATMOSPHERE STILL CAPPED. SOUTH WINDS WILL AGAIN INCREASE IN THE AFTERNOON ON FRIDAY TO THE BREEZY SIDE. LOWS IN THE MID 50S TO LOWER 60S LOOK REASONABLE WITH HIGHS IN THE UPPER 80S. 850MB TEMPS WARM A FEW DEGREES TO AROUND 22C. DAYS 3-7... MAIN QUESTION WITH THE EXTENDED WILL BE WHAT HAPPENS WITH THE FLOW AMPLIFICATION EARLY NEXT WEEK. MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT WITH STARTING OUT IN MAINLY ZONAL FLOW FOR FRIDAY NIGHT/SATURDAY, WITH A WEAK SHORTWAVE TROUGH RIPPLING ACROSS THE NORTHERN TIER. THIS SHORTWAVE SHOULD HELP PUSH A WEAK BOUNDARY DOWN SATURDAY, BUT NEITHER THE GFS NOR ECMWF HAVE MUCH COLD AIR BEHIND IT, SO IT LOOKS MORE LIKE A WINDS SHIFT MORE THAN ANYTHING ELSE. WILL CONTINUE TO KEEP THE WEEKEND DRY WITH HIGHS IN THE 80S. THE MAIN SHOW WILL BE WITH THE NEXT SHORTWAVE DIGGING INTO THE MIDWEST. A VIGOROUS JET WILL START TO MOVE INTO THE EASTERN PACIFIC, AND THE FLOW SHOULD AMPLIFY QUITE NICELY, WITH THE RIDGE OVER THE ROCKIES BUILDING INTO CANADA AND THE TROUGH OVER THE MIDWEST AND GREAT LAKES DIGGING DOWN AND CUTTING OFF. THE DEVIL IS IN THE DETAILS, AND THAT IS WHERE THE MEDIUM RANGE MODELS DIFFER. THE ECMWF AND CANADIAN WERE STRONGER AS THE SHORTWAVE DIGS INTO MN BY MONDAY, WITH THE ECMWF CUTTING OFF THE SYSTEM OVER IA/MO BY TUESDAY AND WEDNESDAY. THE 06Z GFS WAS WEAKER AND SLOWER TO CUT OFF, WITH THE TROUGH AXIS FURTHER OUT OVER THE OHIO VALLEY. ALL MODELS BRING A FRONT DOWN SOMETIME MONDAY OR MONDAY NIGHT, BUT IT IS JUST A QUESTION ON EXACTLY HOW COLD THE AIR IS AND HOW LONG IT STICKS AROUND. WITH THE ECMWF FURTHER WEST, IT BRINGS DOWN MORE COLD AIR THAN PREVIOUS RUNS. THE 06Z GFS HAS 850MB TEMPS BELOW 10 C TUESDAY, BUT RECOVERS MORE QUICKLY. THE LATEST 12Z GFS CUTS OFF SOONER THAN THE EARLIER RUN, BUT IS NOT AS FAR WEST AS THE ECMWF. AND WITH ANY OF THE SOLUTIONS, IF WE GET AN EXTENDED PERIOD OF UPSLOPE AND CLOUDS TEMPS WILL BE COOLER THAN EXPECTED. WILL LEAN MORE TOWARDS A MIDDLE OF THE ROAD ENSEMBLE MEAN, SINCE THE ECMWF AND ONLY ONE OR TWO CANADIAN ENSEMBLE MEMBERS HAVE THE CUT OFF SO FAR WEST. WILL LOWER TEMPS A BIT MORE FOR TUESDAY AND WEDNESDAY TO BELOW CLIMO VALUES, AND MAY HAVE TO LOWER MORE AS THE TIME GETS CLOSER. && AVIATION... WINDS WILL CONTINUE FROM THE SOUTH AT AROUND 10-15 KTS AS THE OLD FRONT LIFTS BACK NORTH. A FEW ISOLATED STORMS COULD GO UP IN THE NORTHWESTERN PORTIONS OF THE FORECAST AREA, BUT THINK THAT SHOULD STAY COVERED WITH A CB MENTION AT KGCK AND KHYS. WINDS WILL DECREASE TONIGHT, BUT SHOULD PICK UP AGAIN FROM THE SOUTH AT 15 TO 25 KTS BY TOMORROW AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 87 59 88 / 0 0 0 0 GCK 59 87 58 87 / 20 0 0 0 EHA 58 88 57 90 / 10 0 0 0 LBL 60 88 57 89 / 0 0 0 0 HYS 61 87 59 88 / 20 0 0 0 P28 61 87 62 89 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/26
Hazardous weather outlook, Sep 24, 9:40 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 940 AM CDT WED SEP 24 2008 KSZ030-031-043>046-061>066-074>081-084>090-251445- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 931 AM CDT WED SEP 24 2008 /831 AM MDT WED SEP 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING EAST OF A LINE FROM COLDWATER TO PRATT. THESE THUNDERSTORMS WILL DISSIPATE OR MOVE SOUTH AND EAST OF THE AREA BY NOON. ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY GENERALLY WEST OF A LINE FROM LIBERAL TO LACROSSE AS A WEAK FRONTAL BOUNDARY LIFTS NORTH. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 65 min |
| Sep 24, 6:30 PM CDT | Special Weather Statement | DDC | Kearny | 45 min |
| Sep 24, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 58 min |
| Sep 24, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.